Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 260, NWS Dodge City, KS

June 24, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 7:58 PM CDT for 5 counties in Kansas. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 7:58 PM CDT (00:58 UTC)
Expired
Jun 24, 2018, 9:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Kearny County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:08 PM CDTTSTM WND GST 72Lakin, KS70-75MPH RANGE REPORTED BY STORM SPOTTER.
Jun 24, 8:24 PM CDTTSTM WND GST 593 Ene Garden City, KSGARDEN CITY MESONET.
Jun 24, 8:45 PM CDTTSTM WND GST 664 Nnw Pierceville, KSGARDEN CITY ASOS.
Jun 24, 8:45 PM CDTTSTM WND GST 664 Nnw Pierceville, KSGARDEN CITY ASOS.
Jun 24, 8:51 PM CDTTSTM WND GST 6011 Wnw Kalvesta, KSESTIMATED 55-60 MPH WIND.
Jun 24, 8:51 PM CDTTSTM WND GST 664 Nw Pierceville, KSGARDEN CITY ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KDDC 250058
SVRDDC
KSC055-069-093-101-171-250200-
/O.NEW.KDDC.SV.W.0260.180625T0058Z-180625T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
758 PM CDT SUN JUN 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kearny County in southwestern Kansas...
  Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...
  Southern Lane County in west central Kansas...
  Northern Gray County in southwestern Kansas...

* Until 900 PM CDT.

* At 757 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Modoc to 13 miles north of Ulysses,
  moving east at 80 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Lakin, Cimarron, Holcomb, Deerfield, Pierceville,
  Ingalls, Alamota, Charleston, Shallow Water, Plymell, Friend,
  Kalvesta and Amy.

This new warning replaces the pervious warning for Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10151 3826 10113 3846 10113 3847 10025
      3775 10023 3774 10152
TIME...MOT...LOC 0057Z 262DEG 70KT 3841 10107 3776 10143 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
901 
WWUS53 KDDC 250133
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
833 PM CDT SUN JUN 24 2018

KSC055-069-093-101-171-250200-
/O.CON.KDDC.SV.W.0260.000000T0000Z-180625T0200Z/
Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
833 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR KEARNY...FINNEY...SOUTHERN SCOTT...SOUTHERN LANE AND NORTHERN
GRAY COUNTIES...

At 832 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Amy to 8 miles west of Plymell,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Lakin, Cimarron, Holcomb, Deerfield, Pierceville,
Ingalls, Alamota, Charleston, Shallow Water, Plymell, Friend,
Kalvesta and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10151 3826 10113 3846 10113 3847 10025
      3775 10023 3774 10152
TIME...MOT...LOC 0132Z 271DEG 35KT 3840 10064 3778 10102 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
589 
WWUS53 KDDC 250144
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
844 PM CDT SUN JUN 24 2018

KSC093-250154-
/O.CAN.KDDC.SV.W.0260.000000T0000Z-180625T0200Z/
Kearny KS-
844 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR KEARNY COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3826 10099 3846 10095 3847 10025 3775 10023
      3775 10107
TIME...MOT...LOC 0144Z 267DEG 63KT 3835 10054 3774 10077 

$$

KSC055-069-101-171-250200-
/O.CON.KDDC.SV.W.0260.000000T0000Z-180625T0200Z/
Finney KS-Scott KS-Lane KS-Gray KS-
844 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR FINNEY...SOUTHEASTERN SCOTT...SOUTHERN LANE AND NORTHERN GRAY
COUNTIES...

At 844 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Amy to 7 miles southeast of Plymell,
moving east at 70 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...confirmed and radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Garden City, Cimarron, Holcomb, Pierceville, Ingalls, Alamota,
Charleston, Friend, Kalvesta, Shallow Water, Plymell and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10099 3846 10095 3847 10025 3775 10023
      3775 10107
TIME...MOT...LOC 0144Z 267DEG 63KT 3835 10054 3774 10077 

HAIL...0.75IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 24, 6:28 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Jun 24 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jun 24 2018

Morning convection has zapped any instability and the atmosphere has
been pretty worked over. As a result, the chances of severe weather
is much lower. We are still expecting some evening storms, however.
This activity could be marginally severe with wind and hail threats
along with heavy rainfall. Otherwise, lows tonight will be in the 50s
and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jun 24 2018

Storm chances will be very low during the extended period. A longwave
ridge will build over the Central Plains. Highs next week look to be
hot and in the upper 90s to around 100. Mild lows in the 60s and 70s
will prevail during this typical Summer pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 24 2018

A large thunderstorm complex will affect all terminals through
this TAF period. The best time frame for most terminals will be
0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will
be likely with these storms. After the storm complex pushes
through, there will still be a couple hours of trailing-stratiform
region precipitation with infrequent lightning and variable winds.
Winds should settle in the 0900-1200 UTC time frame and eventually
become westerly. West winds will prevail during the day Monday at
12 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  67  97 /  70   0   0   0
GCK  59  86  65  97 /  60   0  10   0
EHA  57  87  66  99 /  60   0  10   0
LBL  60  89  66  99 /  60   0  10   0
HYS  61  86  66  96 /  70  10   0  10
P28  66  88  68  97 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 24, 6:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM MDT SUN JUN 24 2018

KSZ061-250100-
Hamilton KS-
554 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM
MDT...

At 554 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Towner to 12 miles north
of Two Buttes Reservoir. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10155 3775 10154 3775 10204
TIME...MOT...LOC 2354Z 293DEG 27KT 3842 10212 3782 10254

UMSCHEID
Special weather statement, Jun 24, 7:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT SUN JUN 24 2018

KSZ030-031-043>046-250145-
Rush KS-Trego KS-Lane KS-Ellis KS-Scott KS-Ness KS-
749 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHEASTERN SCOTT...
TREGO...NORTHWESTERN PAWNEE...LANE...WESTERN RUSH AND ELLIS COUNTIES
UNTIL 845 PM CDT...

At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Morland to near Shields.
Movement was east at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Wakeeney, Ness City, Dighton, Bazine, Catherine, Ransom,
Schoenchen, McCracken, Ogallah, Utica, Collyer, Alamota, Alexander,
Brownell, Yocemento, Healy, Hargrave and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 9904 3827 9963 3829 10094 3870 10067
      3870 10015 3913 10015 3913 9904
TIME...MOT...LOC 0048Z 267DEG 48KT 3934 10014 3862 10041

UMSCHEID
Local storm report, Jun 24, 7:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     8 NNE SYRACUSE          38.09N 101.71W
06/24/2018  E60 MPH          HAMILTON           KS   PUBLIC

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Jun 24, 7:49 PM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego56 min
Jun 24, 8:04 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego56 min
Jun 24, 8:13 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens62 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens67 min
Jun 24, 8:47 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman58 min
Jun 24, 8:58 PM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens58 min
Jun 24, 9:23 PM CDTSpecial Weather StatementDDCMorton, Stevens67 min
Jun 24, 9:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more53 min
Jun 24, 9:47 PM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 24, 10:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford21 min
Jun 24, 10:37 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt53 min
Jun 24, 11:14 PM CDTHigh Wind WarningDDCClark, Edwards, Finney, Ford, Grant, Gray and 10 more110 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.